Malaria Home > Stevens-Johnson and Chloroquine
In rare cases, chloroquine has been associated with a life-threatening rash known as Stevens-Johnson syndrome. This rash can cause large sections of the skin to die, leading to disfigurement or dangerous infections. To help ensure your safety, it's important to pay attention to your skin during treatment. Tell your healthcare provider right away if you notice a rash while using this medication.
Chloroquine phosphate (Aralen®) is a prescription medication used to prevent or treat malaria. It is also approved to treat another parasitic infection that occurs outside the intestines (usually the liver) called extraintestinal amebiasis. Chloroquine can cause life-threatening skin rashes.
Life-Threatening Rashes With ChloroquineYou may be wondering how a skin rash can be life-threatening. While most rashes are just bothersome, some can actually be quite dangerous. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare rashes that may be fatal. These conditions cause large sections of the skin to die, which can lead to disfigurement or dangerous infections.
As many as 5 percent of people with Stevens-Johnson syndrome will die, while up to 35 percent of people with toxic epidermal necrolysis (which is more severe than SJS) will die.
Stevens-Johnson syndrome and toxic epidermal necrolysis are most often caused by medications, usually antibiotics and antiseizure medications. There have also been reports of these serious rashes with chloroquine use.